Alert archive / Michigan / Gale Warnings in 2020

Gale Warning 25, NWS Marquette, MI

April 12, 2020

NWS Marquette, MI issued this gale warning at Apr 12, 2020, 4:24 AM EDT. It took effect at Apr 13, 2020, 3:57 AM EDT. It was in force for 22 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 12, 2020, 4:24 AM EDT (08:24 UTC)
In effect from
Apr 13, 2020, 3:57 AM EDT
Expired
Apr 14, 2020, 2:00 AM EDT
In force
22 hr
Issued by
NWS Marquette, MI

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this gale warning went out at Apr 12, 12:43 AM EDT, 3 hours 41 minutes earlier.

Area forecast discussion, Apr 12, 12:43 AM EDT, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
1243 AM EDT Sun Apr 12 2020

.UPDATE...
Issued at 1105 PM EDT SAT APR 11 2020

Quick check of incoming 00z NAM/WRF-ARW/WRF-NMM runs strongly
support the overall look of going fcst for w and central Upper MI
with regard to the upcoming late season winter storm. All focus
heaviest pcpn amounts across the high terrain of Baraga/Marquette
counties where qpf of 1.75 to 2.25 inches is indicated by 12z Mon.
The axis of heaviest qpf then extends sw, centered generally
across Iron County. Snowfall will be very heavy across the warning
area Sun night and suspect that travel may become impossible for
some areas by Mon morning. New 00z CMC has not yet started
arriving, but it was noted that the 18z run took a decent shift
eastward with its heaviest qpf axis. Will be interesting to see if
the non-NCEP 00z models support the above scenario.
&&

.SHORT TERM...(This evening through Sunday)
Issued at 438 PM EDT SAT APR 11 2020

WV imagery and RAP analysis indicated mainly zonal flow across the
northen CONUS with a shortwave trough sliding to the north through
northern Ontario. A vigorous upstream shortwave was moving through
northeast WA while a southern stream shrtwv was moving through sw
AZ. At the surface, the northern Ontario shrtwv and associated 1002
mb sfc low was dragging a cold front through western Lake Superior.
Mid/high clouds with the shrtwv tail and developing WAA pattern were
streaming through mainly western Upper Michigan. Otherwise,
plentiful sunshine has helped push temps into the mid 50s to aroudn
60, except along Lake Michigan where readings remained in the 50s.

Tonight, cooler air will move into the area with winds veering
northerly behind the cold front. However, with radiational cooling
limited by a continued increase in mid/high clouds, temps will only
drop to around 30.

Sunday, the deepening mid level trough over the Northern Plains and
a developing sfc trough from Oklahoma to northern Lower Michigan
will support strengthening deep isentropic lift over the region with
strong moisture transport toward Upper Michigan. The onset of the
heavier pcpn during the afternoon reflects a compromise between the
faster NAM and the slower GFS/ECMWF and high res models. After an
initial warmup into the mid to upper 30s, increasing pcpn with
evaporative cooling will change most of the pcpn quickly from any
rain or mix to snow. The exception will be close to Lake Michigan
Where the warm low layer may persist. Snow accumuations of a couple
inches will already be possible by early evening, with higher
amounts possible if models trend toward the NAM.

.LONG TERM...(Sunday night through Saturday)
Issued at 406 PM EDT SAT APR 11 2020

The main focus in the long-term remains the major winter storm for
Sunday night into Tuesday. As this dynamic system lifts across the
region, deepening as it traverse lower Michigan and Lake Huron, it
will bring a plethora of impacts to the Upper Peninsula. Travel
conditions will deteriorate rapidly Sunday night into Monday
morning, and linger throughout much of Monday into the overnight
hours. It is not out of the question that for a period of time on
Monday that some location could see blizzard conditions as north to
northwest winds ramp up. Snow is expected to be wet and dense, thus
snow removal will be very difficult and the combination of dense
snow and stronger winds on Monday will cause concerns for some tree
damage and power outages in spots. These winds will also allow large
waves to build along the Lake Superior shoreline over the tip of the
Keweenaw, and then near/east of Big Bay to Crisp Point. Significant
beach erosion may occur in spots and lakeshore flooding will be
possible!

The highly advertise system progged to bring widespread snow for
Sunday night into Monday is still on track. The majority of the
widespread heavy, dense snow does look to fall Sunday night into
Monday morning as the main 850mb low lifts across central Upper
Michigan, pumping in plenty of warm air advection. Additional large-
scale lift arrives from an intensifying vort max approaching,
coupled jet structure aloft, and deep area of frontogenesis
lingering overhead. Given the impressive synoptic scale lift, this
helps boost confidence in the higher QPF and snowfall totals. With
the surface low tracking over lower Michigan and Lake Huron, and the
850mb low up across far eastern Upper Michigan, northeast to north
upslope flow will aid in augmenting snowfall totals locally over the
higher terrain out west and in the north-central Sunday night/Monday
morning. It is not out of the question that we could get some lake-
enhancement as well off of Lake Superior, more so out west where
temperatures aloft will be a bit colder. Mid-day Monday into Tuesday
morning, the system quickly lifts northeast of the region. Expect
lake-enhanced snow to persist during Monday afternoon, mainly across
the west and northern parts of Upper Michigan as wrap around snow
continues to linger. Winds will also ramp up quickly on Monday, as
conditions as cold air advection favors deeper mixing and the
ability to tap into 30-40 knot winds aloft. Widespread winds of 35
to 45 mph look likely, with the strongest winds expected near the
Lake Superior shoreline. Monday night into Tuesday, the colder air
maintains it's grip on the region so we should see lake-effect snow
showers persist across the WNW wind snow belts.

Did upgrade watches to warnings with the afternoon update as it
looks like at least 1 foot of snow will be possible for locations
out west and in the north-central. Areas across the higher terrain
could pick up more snow due to terrain enhancements. Menominee,
Delta, and northern schoolcraft counties look to be on the edge of
the rain/snow line and could go either way on p-type Sunday evening
as warmer air arrives, but they should switch back over to snow
Sunday night. Don't have nearly as much ice as what was previously
in the forecast as the rain/snow transition zone where a wintry mix
of sleet, freezing rain, and snow looks to be fairly narrow. With
the potential for this wintry mix before switching over to
accumulating snow by Monday morning, did opt to issue an advisory
for those locations.

Did not spend much time looking further out into the week, but
persistent cold air advection continues to stream overhead.
Therefore, we should see the below-normal temperatures persist at
least through mid-week before we start to see temperatures modify.
&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1242 AM EDT SUN APR 12 2020

VFR conditions will prevail at KIWD/KCMX/KSAW thru the morning hrs.
Snow will then spread northward into the nw half of Upper MI. As a
result, expect conditions to fall to MVFR then IFR at KIWD/KCMX in
the late aftn and early evening hrs. Heavier snow is more likely to
impact KSAW, resulting in conditions falling to LIFR by evening. IFR
and LIFR conditions will then prevail thru tonight.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 438 PM EDT SAT APR 11 2020

Although a sfc trough will pass across Lake Superior tonight, winds
should remain mostly blo 20kt. Low pres will then organize over the
Southern Plains on Sun. This low will rapidly deepen as it crosses
the Great Lakes region Sun night/Mon morning. By Mon evening, deep
low pres will be located s of James Bay. This strong system will
likely bring gales to all off Lake Superior late Sun night through
Mon evening with storm force gusts also likely developing over the
east half Monday by late morning into Monday evening.  A ridge of
high pressure will slowly build in behind this exiting low pressure
system on Tuesday as winds gradually diminish below 20 knots by
Tuesday evening.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Winter Storm Warning from 5 PM EDT /4 PM CDT/ this afternoon to
     2 AM EDT /1 AM CDT/ Tuesday for MIZ001>003-009-084.

  Winter Weather Advisory from 5 PM this afternoon to 8 AM EDT
     Tuesday for MIZ085.

  Winter Storm Warning from 5 PM this afternoon to 8 AM EDT
     Tuesday for MIZ004>006.

  Winter Storm Warning from 2 PM Sunday to 4 PM CDT Monday for
     MIZ010-011.

  Winter Weather Advisory from 3 PM EDT /2 PM CDT/ this afternoon
     to 5 PM EDT /4 PM CDT/ Monday for MIZ012-013.

Lake Superior...
  Storm Watch from Monday morning through Monday evening for
     LSZ249>251-266-267.

  Gale Watch from late tonight through Monday evening for LSZ162-
     240>248-263>265.

Lake Michigan...
  Gale Watch from Monday morning through Monday evening for LMZ221-
     248-250.

&&

UPDATE...Rolfson
SHORT TERM...JLB
LONG TERM...Ritzman
AVIATION...Rolfson
MARINE...JLB
Hazardous weather outlook, Apr 12, 3:55 AM EDT, 29 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
355 AM EDT Sun Apr 12 2020

MIZ001>007-009>014-084-085-130800-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
355 AM EDT Sun Apr 12 2020 /255 AM CDT Sun Apr 12 2020/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

Water levels on some rivers will remain high due to continued
snowmelt runoff. See Flood Advisories for more details.

A winter storm is expected late tonight through Monday night. See
the latest Winter Storm Warning and Winter Weather Advisory for
more details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A winter storm is expected through Monday night. See the latest
Winter Storm Warning and Winter Weather Advisory for more details.

Waves on Lake Superior building to as high as 17 feet will likely
cause lakeshore flooding on Monday, mainly on the northern tip of
the Keweenaw Peninsula and east of Big Bay. Minor beach erosion
may then continue into Tuesday morning. See the latest Lakeshore
Flooding Message for details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-130800-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
355 AM EDT Sun Apr 12 2020 /255 AM CDT Sun Apr 12 2020/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

Northerly gales to 45 knots will develop late tonight across much
of Lake Superior. Strongest winds are expected across the central
portion of Lake Superior. See the latest Open Lake Forecast and
Marine Weather Message for details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

North to northwest gales to 40 to 45 knots are likely on Monday
and Monday night over western and north-central Lake Superior,
with storm force gusts to 50 knots possible over eastern Lake
Superior. See the latest Marine Weather Message and Open Lake
Forecast for more details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-130800-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
355 AM EDT Sun Apr 12 2020

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

North to northwest gales to 35 knots are possible late tonight. See
the latest Marine Weather Message and Nearshore Forecast for more
details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

North to northwest gales of 35 to 40 knots are likely on Monday
and Monday night. See the latest Marine Weather Message and
Nearshore Forecast for more details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

JAW

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 3:46 AM EDTLakeshore Flood WarningMQTAlger, Houghton, Keweenaw, Luce, Marquette46 hr
Apr 12, 4:24 AM EDTStorm WarningMQT37 hr

Nearby

Gale Warnings in Michigan, 2020Every gale warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.